To the Editor.—
Concerning the very interesting article by Denckla et al (235:1349, 1976) relating to methylphenidate-induced tics, there are several points I wish to comment on. First, the authors state that they know of only one other case report associating methylphenidate hydrochloride therapy with tics. However, Weiss et al1 reported on the occurence of facial tics associated with methylphenidate therapy in a hyperkinetic child while Lucas and Weiss2 report frequent facial grimacing in the same clinical situation. In their article, Winsberg et al3 describe a hyperkinetic child in whom severe oral-facial tics developed, as well as dyskinesias of the trunk and arms, while being treated with methylphenidate, and reference is made to a similar patient of Werry and Sprague. One must also consider that subtle dyskinetic movements may easily be obscured in the hyperkinetic child and that dyskinesias associated with amphetamine or methylphenidate therapy in this
Margolin DI. Methylphenidate-Induced Tics. JAMA. 1976;236(8):917–918. doi:10.1001/jama.1976.03270090013011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: